Opuscula Math. 44, no. 2 (2024), 197-240
https://doi.org/10.7494/OpMath.2024.44.2.197

 
Opuscula Mathematica

Parabolic turbulence k-epsilon model with applications in fluid flows through permeable media

Hermenegildo Borges de Oliveira

Abstract. In this work, we study a one-equation turbulence \(k\)-epsilon model that governs fluid flows through permeable media. The model problem under consideration here is derived from the incompressible Navier-Stokes equations by the application of a time-averaging operator used in the \(k\)-epsilon modeling and a volume-averaging operator that is characteristic of modeling unsteady porous media flows. For the associated initial- and boundary-value problem, we prove the existence of suitable weak solutions (average velocity field and turbulent kinetic energy) in the space dimensions of physics interest.

Keywords: turbulence, \(k\)-epsilon modelling, permeable media, existence.

Mathematics Subject Classification: 76F60, 76S05, 35Q35, 35K55, 35A01, 76D03.

Full text (pdf)

  1. B.V. Antohe, J.L. Lage, A general two-equation macroscopic turbulence model for incompressible flow in porous media, Int. J. Heat Mass Transf. 13 (1997), 3013-3024. https://doi.org/10.1016/S0017-9310(96)00370-5
  2. S.N. Antontsev, J.I. Díaz, H.B. de Oliveira, On the confinement of a viscous fluid by means of a feedback external field, C. R. Méc. Acad. Sci. Paris 330 (2002), no. 12, 797-802. https://doi.org/10.1016/S1631-0721(02)01536-X
  3. S.N. Antontsev, J.I. Díaz, H.B. de Oliveira, Stopping a viscous fluid by a feedback dissipative field: I. The stationary Stokes problem, J. Math. Fluid Mech. 6 (2004), no. 4, 439-461. https://doi.org/10.1007/s00021-004-0106-x
  4. S.N. Antontsev, J.I. Díaz, H.B. de Oliveira, Stopping a viscous fluid by a feedback dissipative field: II. The stationary Navier-Stokes problem, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 15 (2004), no. 3-4, 257-461. http://eudml.org/doc/252413
  5. S.N. Antontsev, H.B. de Oliveira, Finite time localized solutions of fluid problems with anisotropic dissipation, [in:] I.N. Figueiredo, J.F. Rodrigues, L. Santos (eds), Free Boundary Problems, International Series of Numerical Mathematics, vol. 154, Birkhäuser, Basel, 2006. https://doi.org/10.1007/978-3-7643-7719-9_3
  6. E. Aulisa, L. Bloshanskaya, L. Hoang, A. Ibragimov, Analysis of generalized Forchheimer flows of compressible fluids in porous media, J. Math. Phys. 50 (2009), 103102. https://doi.org/10.1063/1.3204977
  7. P. Baras, M. Pierre, Problèmes paraboliques semi-linéaires avec données mesures, Applicable Anal. 18 (1984), no. 1-2, 111-149. https://doi.org/10.1080/00036818408839514
  8. L. Boccardo, T. Gallouët, Strongly nonlinear elliptic equations having natural growth terms and \(L^1\) data, Nonlinear Anal. 19 (1992), no. 6, 573-579. https://doi.org/10.1016/0362-546X(92)90022-7
  9. M. Bulíček, E. Feireisl, J. Málek, A Navier-Stokes-Fourier system for incompressible fluids with temperature dependent material coefficients, Nonlinear Anal. Real World Appl. 10 (2009), no. 2, 992-1015. https://doi.org/10.1016/j.nonrwa.2007.11.018
  10. M. Bulíček, R. Lewandowski, J. Málek, On evolutionary Navier-Stokes-Fourier type systems in three spatial dimensions, Comment. Math. Univ. Carolin. 52 (2011), no. 1, 89-114. http://eudml.org/doc/246630
  11. L. Caffarelli, R. Kohn, L. Nirenberg, Partial regularity of suitable weak solutions of the Navier-Stokes equations, Comm. Pure Appl. Math. 35 (1982), no. 6, 771-831. https://doi.org/10.1002/cpa.3160350604
  12. T. Chacón-Rebollo, R. Lewandowski, Mathematical and Numerical Foundations of Turbulence Models and Applications, Springer New York, 2014. https://doi.org/10.1007/978-1-4939-0455-6
  13. E.A. Coddington, N. Levinson, Theory of Ordinary Differential Equations, McGraw-Hill, New York, 1955. https://catalog.princeton.edu/catalog/993494213506421
  14. P. Dreyfuss, Results for a turbulent system with unbounded viscosities: Weak formulations, existence of solutions, boundedness and smoothness, Nonlinear Anal. 68 (2008), no. 6, 1462-1478. https://doi.org/10.1016/j.na.2006.12.040
  15. G.P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations: Steady-State Problems, Springer New York, 2011. https://doi.org/10.1007/978-0-387-09620-9
  16. T. Gallouët, J. Lederer, R. Lewandowski, F. Murat, L. Tartar, On a turbulent system with unbounded eddy viscosities, Nonlinear Anal. 52 (2003), no. 4, 1051-1068. https://doi.org/10.1016/S0362-546X(01)00890-2
  17. J. Lederer, R. Lewandowski, A RANS 3D model with unbounded eddy viscosities, Ann. Inst. H. Poincaré Anal. Non Linéaire 24 (2007), no. 3, 413-441. https://doi.org/10.1016/j.anihpc.2006.03.011
  18. M.J.S. de Lemos, Turbulence in Porous Media, 2nd ed., Elsevier, Waltham, MA, 2012. https://doi.org/10.1016/B978-0-08-044491-8.X5000-0
  19. R. Lewandowski, The mathematical analysis of the coupling of a turbulent kinetic energy equation to the Navier-Stokes equation with an eddy viscosity, Nonlinear Anal. 28 (1997), no. 2, 393-417. https://doi.org/10.1016/0362-546X(95)00149-P
  20. B. Mohammadi, O. Pironneau, Analysis of the \(k\)-epsilon Turbulence Model, Wiley-Masson, Paris, 1994.
  21. A. Nakayama, F. Kuwahara, A macroscopic turbulence model for flow in a porous medium, J. Fluid Eng. 121 (1999), no. 2, 427-433. https://doi.org/10.1115/1.2822227
  22. A. Mielke, J. Naumann, Global-in-time existence of weak solutions to Kolmogorov's two-equation model of turbulence, C. R. Math. Acad. Sci. Paris 353 (2015), no. 4, 321-326. https://doi.org/10.1016/j.crma.2015.02.003
  23. H.B. de Oliveira, A. Paiva, On a one equation turbulent model with feedbacks, [in:] S. Pinelas, Z. Došlá, O. Došlý, P. Kloeden (eds), Springer Proc. Math. Stat., vol. 164, Springer Cham, 2016, 51-61. https://doi.org/10.1007/978-3-319-32857-7_5
  24. H.B. de Oliveira, A. Paiva, Existence for a one-equation turbulent model with strong nonlinearities, J. Elliptic Parabol. Equ. 3 (2017), no. 1-2, 65-91. https://doi.org/10.1007/s41808-017-0005-y
  25. H.B. de Oliveira, A. Paiva, A stationary one-equation turbulent model with applications in porous media, J. Math. Fluid Mech. 20 (2018), no. 2, 263-287. https://doi.org/10.1007/s00021-017-0325-6
  26. H.B. de Oliveira, A note on the existence for a model of turbulent flows through porous media, [in:] S. Pinelas, T. Caraballo, P. Kloeden, J. Graef (eds), Springer Proc. Math. Stat. vol. 230, Springer Cham, 2018, 21-38. https://doi.org/10.1007/978-3-319-75647-9_3
  27. H.B. de Oliveira, A. Paiva, Partial regularity of the solutions to a turbulent problem in porous media, Proc. Amer. Math. Soc. 147 (2019), no. 9, 3961-3981. https://doi.org/10.1090/proc/14545
  28. M.H.J. Pedras, M.J.S. de Lemos, On the definition of turbulent kinetic energy for flow in porous media, Int. Commun. Heat Mass Transfer 27 (2000), no. 2, 211-220. https://doi.org/10.1016/S0735-1933(00)00102-0
  29. J.-M. Rakotoson, Quasilinear elliptic problems with measures as data, Differ. Integral Equ. 4 (1991), no. 3, 449-457. https://doi.org/10.57262/die/1372700421
  30. J. Simon, Compact sets in the space \(L^p(0,T;B)\), Ann. Mat. Pura Appl. 146 (1987), no. 4, 65-96. https://doi.org/10.1007/BF01762360
  31. R. Temam, Navier-Stokes Equations, 2nd ed., Elsevier North-Holland, New York, 1979.
  32. K. Vafai (ed.), Handbook of Porous Media, 2nd ed., CRC Press, Boca Raton, FL (2005). https://doi.org/10.1201/9780415876384
  33. B. Wood, X. He, S.V. Apte, Modeling turbulent flows in porous media, Annu. Rev. Fluid Mech. 52 (2020), no. 1, 171-203. https://doi.org/10.1146/annurev-fluid-010719-060317
  • Communicated by J.I. Díaz.
  • Received: 2023-06-28.
  • Revised: 2023-08-18.
  • Accepted: 2023-08-23.
  • Published online: 2024-01-15.
Opuscula Mathematica - cover

Cite this article as:
Hermenegildo Borges de Oliveira, Parabolic turbulence k-epsilon model with applications in fluid flows through permeable media, Opuscula Math. 44, no. 2 (2024), 197-240, https://doi.org/10.7494/OpMath.2024.44.2.197

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

We advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.